Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 435, NWS Birmingham, AL

August 15, 2005Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2005, 3:50 PM CDT for Chilton County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 3:50 PM CDT (20:50 UTC)
Expired
Aug 15, 2005, 4:30 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 28 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 152054
SVRBMX
ALC021-152115-
/O.NEW.KBMX.SV.W.0435.050815T2050Z-050815T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHILTON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF CLANTON

* UNTIL 430 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR JEMISON...OR ABOUT 11 MILES
  NORTH OF CLANTON...AND MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  THORSBY...UNION GROVE...AND RURAL AREAS ALONG AND JUST EAST 
  OF INTERSTATE 65 NORTH OF CLANTON.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.  REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3310 8660 3303 8680 3272 8669 3280 8643

$$

MBS/91
1 follow-up statement
000 
WWUS54 KBMX 152111
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT MON AUG 15 2005

ALC021-152130-
/O.CON.KBMX.SV.W.0435.000000T0000Z-050815T2130Z/
CHILTON AL-
411 PM CDT MON AUG 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR 
CHILTON COUNTY...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR THORSBY...OR ABOUT 9
MILES NORTHWEST OF CLANTON...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT THE THORSBY AND CLANTON AREAS 
THROUGH 430 PM CDT.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD 
TO GROUND LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3305 8661 3305 8682 3279 8683 3278 8655

$$

MBS/91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:08 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 15, 3:08 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT MON AUG 15 2005

.DISCUSSION...

CURRENT RADAR SHOWING VERY ISOLATED STORMS ACROSS CENTRAL ALABAMA AT
THE MOMENT. WE SHOULD SEE A FEW MORE STORMS POP-UP AS WE
TRANSITION INTO THE EVENING HOURS...AND THEN DISSIPATE WITH THE
LOSS OF DAYTIME HEATING. LIKE YESTERDAY...WINDEX AND WET
MICROBURST SEVERITY INDICES ARE AS HIGH AS WE HAVE SEEN THIS
SUMMER.

ALTHOUGH THE PATTERN ACROSS US HAS CHANGED SOME...AS COMPARED TO
RECENT...WE CAN STILL EXPECT NEAR SAME RESULTS. ONE MINOR
DIFFERENCE WILL BE HEAT INDICES. HEAT INDICES WILL BE RUNNING
AROUND 100 TO 105 FOR THE NEXT COUPLE OF DAYS AS WEAK RIDGING
ALLOWS FOR A LITTLE LESS CLOUDS AND A LITTLE MORE EVAPORATIVE
COOKING. BROKEN RECORD SPEECH HERE...ANY STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO BE HEAVY RAIN PRODUCERS DUE TO HIGH PWS AND
WEAK STEERING CURRENTS.

WITH THAT SAID...NO SIGNIFICANT CHANGES TO THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  91  74  90 /  30  40  40  50
ANNISTON    72  93  73  90 /  30  40  40  50
BIRMINGHAM  73  93  74  90 /  20  40  40  50
TUSCALOOSA  73  95  75  93 /  20  40  30  50
CALERA      74  94  74  91 /  20  40  40  50
AUBURN      72  90  72  90 /  30  40  20  50
MONTGOMERY  73  94  74  92 /  30  50  30  50
TROY        72  91  73  91 /  40  50  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

JONES/90
Hazardous weather outlook, Aug 15, 1:16 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT MON AUG 15 2005

ALZ011>015-017>050-161816-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
116 PM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE
POSSIBLE ACROSS ALL OF CENTRAL ALABAMA BETWEEN 2 PM CDT AND
8 PM CDT...ESPECIALLY NORTHWEST OF A SELMA TO GADSDEN LINE.

THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE CONDITIONS WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON
ACROSS CENTRAL ALABAMA...MAINLY BETWEEN 2 PM CDT AND 8 PM CDT.

THERE IS A HIGH RISK FOR WET MICROBURSTS THIS AFTERNOON
ACROSS MUCH OF CENTRAL ALABAMA...PARTICULARLY NORTHWEST OF
A SELMA TO GADSDEN LINE.  DAMAGING WINDS UP TO 60 MPH IS THE
MAIN HAZARD WITH ANY STRONG TO SEVERE STORM THAT DEVELOPS.
ALSO...LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES MAY
RESULT IN LOCALIZED FLOODING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

IN ADDITION...HEAT INDICES WILL MAY APPROACH 105 DEGREES THIS
AFTERNOON THROUGH 7 PM CDT WITH SURFACE TEMPERATURES BETWEEN
91 AND 96 DEGREES AND SURFACE DEWPOINTS IN THE LOWER TO MID 70S.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

WHILE A FEW STRONG OR SEVERE THUNDERSTORMS MAY DEVELOP EACH
AFTERNOON...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

MBS/91

In the hours before

Special weather statement, Aug 15, 2:31 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT MON AUG 15 2005

ALZ025-152015-
SHELBY-
231 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTH SHELBY COUNTY
UNTIL 315 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTH OF CHELSEA...ANF NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAK MOUNTAIN STATE
PARK...CHELSEA...INVERNESS AND VANDIVER THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL TREE
LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND
TRASH CANS.

SOME MINOR FLOODING IS POSSIBLE. PONDING OF WATER ON ROADWAYS... FLOODING OF
LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH
STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS
COVERED WITH WATER OF UNKNOWN DEPTH.
Local storm report, Aug 15, 3:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 NNE HOOVER            33.42N 86.80W
08/15/2005                   JEFFERSON          AL   LAW ENFORCEMENT

            LOCALLY HEAVY RAINFALL OF AROUND 2 INCHES CAUSED
            EXCESSIVE WATER ON THE ROADWAYS OF HIGHWAY 31 AND
            COLUMBIANA ROAD IN THE VESTAVIA HILLS AREA.

&&

MBS/91
Special weather statement, Aug 15, 3:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT MON AUG 15 2005

ALZ025-035-152115-
CHILTON-SHELBY-
333 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHEAST CHILTON AND
SOUTH SHELBY COUNTIES UNTIL 415 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF COLUMBIANA...MOVING SOUTHEAST AT
15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COLUMBIANA...
CALERA...AND LAY LAKE THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS OF RAIN ARE
LIKELY WITH THIS STORM AS WELL.

MBS/91
Special weather statement, Aug 15, 3:40 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT MON AUG 15 2005

ALZ048-152115-
RUSSELL-
340 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 415
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOLY TRINITY...MOVING SOUTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOLY TRINITY...
PITTSVIEW...GLENVILLE AND COTTONTON THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 15, 3:47 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT MON AUG 15 2005

ALZ014-152130-
WINSTON-
347 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL
430 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POPLAR SPRINGS...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NATURAL BRIDGE...
LYNN...DOUBLE SPRINGS...POPLAR SPRINGS...AND ARLEY THROUGH
430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.  IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES AND GUSTY WINS UP TO
45 MPH ARE POSSIBLE WITH THESE STORMS AS WELL.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:11 PM CDTSevere Thunderstorm WarningBMXJefferson34 min
Aug 15, 2:23 PM CDTFlash Flood WarningBMXJefferson112 min
Aug 15, 4:51 PM CDTSevere Thunderstorm WarningBMXBarbour24 min
Aug 15, 5:15 PM CDTSevere Thunderstorm WarningBMXBarbour30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.